Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

April 7, 2006Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 7, 2006, 6:12 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2006, 6:12 PM EDT (22:12 UTC)
Expired
Apr 7, 2006, 6:45 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 5:43 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:51 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 7, 2:51 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT FRI APR 7 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
INTENSE UPR LOW DROPPING DOWN THRU THE SOUTHERN PLAINS IS HELPING TO
TRIGGER LINE OF SEVERE TSTMS OVER TN/KY THIS AFTN. THIS LINE IS
EXPECTED TO EXPAND SOUTH INTO THE MISSISSIPPI AND HEAD EAST THIS
EVENING TOWARD THE SOUTHERN APPS...WHILE A STRONG COLD FRONT
DROPS SOUTH INTO THE OHIO RIVER VALLEY. THE LINE IS EXPECTED TO
WEAKEN AS IT APPROACHES OUR REGION THIS EVENING WITH STABILITY
INCREASING...HOWEVER MOMENTUM MAY CARRY SOME SVR CELLS TO OUR
WESTERN BORDER COUNTIES. OTHERWISE EXPECT RAINFALL TO BE
SIGNIFICANT OVERNIGHT AND EARLY SATURDAY AS THE COLD FRONT DROPS
THRU THE FCST AREA. BEST RAINFALL SHOULD BE ACROSS OUR SOUTHERN
COUNTIES WHERE 850 JET AND MOISTR TRANSPORT WILL BE STRONGEST AND
MID LEVEL LAPSE RATES WILL BE THE STEEPEST.

RAINFALL ON THE BACKSIDE OF THE FRONT WILL PERSIST THRU THE MORNING
HOURS SATURDAY AS MUCH COOLER AIR POURS DOWN FROM THE NORTH.  TEMPS
TMRW WILL NOT RECOVER EXCEPT FOR A DEGREE OR TWO.  LOOK FOR CLEARING
SKIES FROM THE NORTH LATE TMRW THRU THE EVENING. THEN HIGH PRESSURE
BUILDS IN SUNDAY WITH COOL NIGHTS AND MILD AFTERNOONS FOR THE EARLY
PART OF THE WEEK.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE EARLY PART OF NEXT WEEK WILL BE A RELATIVELY QUIET...MILD PERIOD
WITH UPPER RIDGING KEEPING IMPULSES RIDING BY WELL TO OUR NORTH.
THE ONLY CHANCE OF RAIN COMES LATE WED THRU EARLY THURSDAY AS A
STRONG UPPER WAVE TRACKS ACROSS THE NORTHERN TIER OF THE U.S. AND
DRAGS A WEAK FRONT ACROSS THE SOUTHERN APPS.  AFTERWHICH ANOTHER UPR
RIDGE BUILDS AND HIGH PRESSURE CONTROLS THRU THE END OF THE WEEK.

&&

.AVIATION...
CLOUDS HAVE THINNED OR DISSIPATED RATHER QUICKLY WITH THE STRONG
MIXING THIS AFTERNOON. WINDS WILL INCRS FROM THE SW THIS AFTN
GUSTING NEAR 20 TO 30 MPH. SOME CU FORMING BACK IN WV BUT DONT
EXPECT MUCH ORGANIZED CONVECTION UNTIL APPROACH OF THE STRONG
SYSTEM OVER THE TN VALLEY LATER THIS EVENING AT WV TAF SITES AND
AROUND MIDN E OF MTNS. MVFR CIGS LIKELY BEHIND FRONT TMRW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/PC/JS
Hazardous weather outlook, Apr 7, 5:46 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 AM EDT FRI APR 7 2006

NCZ001-002-018-VAZ007-009>020-WVZ042>045-080945-
ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES-
GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS-
TAZEWELL-WATAUGA-WYTHE-
546 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND OVERNIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE
BLUE RIDGE...MAINLY THIS EVENING AND INTO THE OVERNIGHT HOURS. STRONG
THUNDERSTORMS WILL LIKELY FORM IN EASTERN TENNESSEE LATE THIS
AFTERNOON AND MOVE NORTHEASTWARD INTO THE MOUNTAINS OF NORTHWEST
NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA BY THIS EVENING.  THEY
WILL LIKELY BE WEAKENING AS THEY MOVE IN...BUT A FEW WILL BE
CAPABLE OF PRODUCING SEVERE STRAIGHT LINE WINDS WHEN THEY FIRST MOVE
INTO THE MOUNTAINS FROM THE SOUTHWEST.  AFTER MIDNIGHT...ADDITIONAL
THUNDERSTORMS ALONG A COLD FRONT IN THE OHIO VALLEY ARE EXPECTED
TO MOVE IN FROM THE NORTHWEST ACROSS WEST VIRGINIA.  DUE TO THE
TIME OF NIGHT WHEN THEY ARE MOST LIKELY TO ARRIVE...THE THREAT FOR
ANY REMAINING SEVERE WEATHER FROM THESE STORMS IS CONSIDERED TO BE
VERY LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER AIR WILL USHER OUT LINGERING SHOWERS AND THUNDERSTORMS
BY LATE SATURDAY...BUT HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS BY LATE
THIS EVENING OR TONIGHT.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-080945-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CASWELL-
CHARLOTTE-FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROANOKE-
ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-WILKES-YADKIN-
546 AM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS THIS AFTERNOON...COMBINED WITH LOW FUEL
MOISTURES...WILL RESULT IN AN ELEVATED FIRE DANGER THIS
AFTERNOON. MINIMUM RELATIVE HUMIDITIES ARE NOT EXPECTED TO DROP BELOW
30 PERCENT HOWEVER. SHOWERS AND THUNDERSTORMS MAY DEVELOP
OVERNIGHT...AND A FEW MAY BE STRONG IN THE FOOTHILLS OF NORTHWEST
NORTH CAROLINA...BUT THE THREAT OF SEVERE WEATHER APPEARS MINIMAL AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SK

In the hours before

Special weather statement, Apr 7, 4:48 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT FRI APR 7 2006

VAZ020-072200-
BATH-
INCLUDING THE CITY OF...HOT SPRINGS
448 PM EDT FRI APR 7 2006

...STRONG THUNDERSTORM MAY CLIP NORTHWEST BATH COUNTY...

AN ISOLATED STRONG THUNDERSTORM WILL MOVE QUICKLY EAST ACROSS THE
EXTREME NORTH OR NORTHWEST PORTION OF BATH COUNTY. THIS STORM WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL
AND UP TO A HALF INCH OF RAIN. THIS STORM WILL AFFECT AREAS FROM
MOUNTAIN GROVE AND BACOVA NORTH ALONG HIGHWAY TWO TWENTY BETWEEN
4:45 PM AND 5:15 PM. PERSONS IN THESE AREAS SHOULD TAKE COVER AS
THIS STORM MOVES THROUGH.
Special weather statement, Apr 7, 5:21 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT FRI APR 7 2006

WVZ043-045-072230-
GREENBRIER-SUMMERS-
521 PM EDT FRI APR 7 2006

SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH INTO NORTHERN
SUMMERS COUNTY AND INTO MUCH OF GREENBRIER COUNTY BEFORE 630 PM
EDT. MOST OF THE ACTIVITY WILL REMAIN NORTH AND WEST OF A LINE
EXTENDING FROM HINTON TO LEWISBURG THROUGH THE PERIOD. SOME OF THE
STRONGER STORMS MAY BE ACCOMPANIED BY PEA TO MARBLE SIZED HAIL AND
WIND GUSTS APPROACHING 50 MPH.

WERT
Local storm report, Apr 7, 6:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             QUINWOOD                38.06N 80.70W
04/07/2006  E0.75 INCH       GREENBRIER         WV   PUBLIC

            HAIL LASTED 2 TO 3 MINUTES.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:30 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge, City of Lexington45 min
Apr 7, 7:00 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington28 min
Apr 7, 7:23 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Roanoke and 6 more52 min
Apr 7, 7:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 2 more57 min
Apr 7, 5:31 PM EDTSevere Thunderstorm WarningRNKGreenbrier44 min
Apr 7, 5:33 PM EDTSevere Thunderstorm WarningRNKSummers24 min
Apr 7, 5:53 PM EDTSevere Thunderstorm WarningRNKGreenbrier29 min
Apr 7, 6:27 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.